Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
192 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes pain in the kidney area, dizziness and shortness of breath?

My mother s BP has been out of control lately. she was in the hospital for 24 hours this past Monday. Tests came back normal for her age (100 in October 11, 2016). They sent her home. She has been complaining about severe back pain about where the Kidneys are. I told her PCP about it and she has put her on SMZ/TMP DS 800-160 Tab. In reading the literature accompanying the drug I read Signs of high Potassium level like a heartbeat that does not feel normal; change in thinking clearly and with logic; feeling weak, lightheaded, or dizzy; feel like passing out, numbness or tingling; or shortness of breath. Muscle or joint pain. Purple patches on the skin or mouth. I was stunned. She has all these symptoms. I don t know if I should take her to the ER and if so, can it wait until morning given the fact that she took the first of this new medicine tonight. Also, she has been in the hospital 4 times in the past year and each time (not this time though) they have said her potassium was low. So stupid me started giving her potassium supplements. I am now so worried I can t sleep. God help me if I kill her this way. Please tell me what to do and when.
Thu, 13 Jun 2019
Report Abuse
General Surgeon 's  Response
Hi,

Noted the history about your 100 year old Mother having hypertension, low potassium, possible kidney infection with back pain in the same area, started on Sulfamethazole and Trimethoprine combination, development of symptoms and signs realted to some complications as you have mentioned.
Development of purple patches on skin or mouth shortness of breath and so on.
Yes, you should take her to the ER asap as waiting can cause more problems.
This may be reaction to medications or development of septicemia due to urinary tract infection that can be diagnosed by the following ways only:
Clinical evaluation and examination by a Doctor and investigations of blood and urine along with ultrasonography of abdomen for kidneys.
Stop giving any medicines till seen by a Doctor.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. T Chandrakant, ENT & General Surgeon
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My boyfriend is having some really bad symptoms and it is scaring me. He wakes up daily and says he feels terrible, he is always short of breath,...